Advertisement

Homotopy of gauge groups over non-simply-connected five-dimensional manifolds

  • Ruizhi HuangEmail author
Articles
  • 10 Downloads

Abstract

Both the gauge groups and 5-manifolds are important in physics and mathematics. In this paper, we combine them together to study the homotopy aspects of gauge groups over 5-manifolds. For principal bundles over non-simply connected oriented closed 5-manifolds of certain type, we prove various homotopy decompositions of their gauge groups according to different geometric structures on the manifolds, and give the partial solution to the classification of the gauge groups. As applications, we estimate the homotopy exponents of their gauge groups, and show periodicity results of the homotopy groups of gauge groups analogous to Bott periodicity. Our treatments here are also very effective for rational gauge groups in general context, and applicable for higher dimensional manifolds.

Keywords

gauge group 5-manifolds homotopy decompositions homotopy exponents homotopy groups rational homotopy theory Bott periodicity 

MSC(2010)

57S05 55P15 55P40 54C35 55P62 57R19 58B05 81T13 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

This work was supported by Postdoctoral International Exchange Program for Incoming Postdoctoral Students under Chinese Postdoctoral Council and Chinese Postdoctoral Science Foundation, Chinese Postdoctoral Science Foundation (Grant No. 2018M631605) and National Natural Science Foundation of China (Grant No. 11801544). The author thanks Haibao Duan for bringing the non-simply connected 5-manifolds to his attention. He is indebted to Daisuke Kishimoto for suggestions about adding more applications of the decompositions on an early version of this paper. He also thanks Fred Cohen, and the anonymous referees most warmly for their careful reading of the manuscript and many helpful suggestions which have improved the paper.

References

  1. 1.
    Adams J F. On the non-existence of elements of Hopf invariant one. Ann of Math (2), 1960, 72: 20–104MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Atiyah M, Bott R. The Yang-Mills equations over Riemann surfaces. Philos Trans R Soc Lond Ser A Math Phys Eng Sci, 1983, 308: 523–615MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Barden D. Simply connected five-manifolds. Ann of Math (2), 1965, 82: 365–385MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Blakers A L, Massey W S. The homotopy groups of a triad II. Ann of Math (2), 1952, 55: 192–201MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Browder W. Poincaré spaces, their normal fibrations and surgery. Invent Math, 1972, 17: 191–202MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Cohen F R, Moore J C, Neisendorfer J A. Torsion in homotopy groups. Ann of Math (2), 1979, 109: 121–168MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Cohen F R, Moore J C, Neisendorfer J A. The double suspension and exponents of the homotopy group of spheres. Ann of Math (2), 1979, 109: 549–565MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Cohen R L, Milgram R J. The homotopy type of gauge theoretic moduli spaces. In: Algebraic Topology and Its Applications. Mathematical Sciences Research Institute Publications, vol. 27. New York: Springer, 1994, 15–55MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Crabb M C, Sutherland W A. Counting homotopy types of gauge groups. Proc Lond Math Soc (3), 2000, 81: 747–768MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Davis D M, Theriault S D. Odd-primary homotopy exponents of simple compact Lie groups. Geom Topol Monogr, 2008, 13: 195–201zbMATHCrossRefGoogle Scholar
  11. 11.
    Duan H, Liang C. Circle bundles over 4-manifolds. Arch Math (Basel), 2005, 85: 278–282MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Félix Y, Halperin S, Thomas J-C. Rational Homotopy Theory. Graduate Texts in Mathematics, vol. 205. Berlin: Springer, 2000Google Scholar
  13. 13.
    Félix Y, Oprea J. Rational homotopy of gauge groups. Proc Amer Math Soc, 2009, 137: 1519–1527MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Gitler S, Stasheff J D. The first exotic class of BF. Topology, 1965, 4: 257–266MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Gottlieb D H. Applications of bundle map theory. Trans Amer Math Soc, 1972, 171: 23–50MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Gray B I. On the sphere of origin of infinite families in the homotopy groups of spheres. Topology, 1969, 8: 219–232MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Hamanaka H, Kono A. Unstable K 1-group and homotopy type of certain gauge groups. Proc Roy Soc Edinburgh Sect A, 2006, 136: 149–155MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Hambleton I, Su Y. On certain 5-manifolds with fundamental group of order 2. Q J Math, 2013, 64: 149–175MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Harper J. Secondary Cohomology Operations. Graduate Studies in Mathematics, vol. 49. Providence: Amer Math Soc, 2002Google Scholar
  20. 20.
    Harris B. On the homotopy groups of the classical groups. Ann of Math (2), 1961, 74: 407–413MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Hasui S, Kishimoto D, Kono A, et al. The homotopy types of PU(3)- and PSp(2)-gauge groups. Algebr Geom Topol, 2016, 16: 1813–1825MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Hasui S, Kishimoto D, So T, et al. Odd primary homotopy types of the gauge groups of exceptional Lie groups. Proc Amer Math Soc, 2019, 147: 1751–1762MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Hatcher A. Algebraic Topology. Cambridge: Cambridge University Press, 2002zbMATHGoogle Scholar
  24. 24.
    Hirsch M W. Immersions of manifolds. Trans Amer Math Soc, 1959, 93: 242–276MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Huang R. Homotopy of gauge groups over high dimensional manifolds. ArXiv:1805.04879, 2018Google Scholar
  26. 26.
    Huang R, Wu J. Cancellation and homotopy rigidity of classical functors. J Lond Math Soc (2), 2019, 99: 225–248MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Kasprowski D, Land M, Powell M, et al. Stable classification of 4-manifolds with 3-manifold fundamental groups. J Topol, 2017, 10: 827–881MathSciNetzbMATHCrossRefGoogle Scholar
  28. 28.
    Kervaire M A, Milnor J W. Groups of homotopy spheres: I. Ann of Math (2), 1963, 77: 504–537MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Kirby R C, Siebenmann L C. On the triangulation of manifolds and the Hauptvermutung. Bull Amer Math Soc (NS), 1969, 75: 742–749MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Kishimoto D, Kono A. On the homotopy types of Sp(n) gauge groups. Algebr Geom Topol, 2019, 19: 491–502MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Kishimoto D, Theriault S, Tsutaya M. The homotopy types of G 2-gauge groups. Topology Appl, 2017, 228: 92–107MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Kono A. A note on the homotopy type of certain gauge groups. Proc Roy Soc Edinburgh Sect A, 1991, 117: 295–297MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Kreck M, Su Y. On 5-manifolds with free fundamental group and simple boundary links in S5. Geom Topol, 2017, 21: 2989–3008MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Kumpel P G. On p-equivalences of mod pH-spaces. Q J Math, 1972, 23: 173–178MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Lang G E Jr. The evaluation map and EHP sequences. Pacific J Math, 1973, 44: 201–210MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Madsen I, Milgram R J. The Classifying Spaces for Surgery and Cobordism of Manifolds. Annals of Mathematics Studies, vol. 92. Princeton: Princeton University Press, 1979Google Scholar
  37. 37.
    Milnor J, Stasheff J. Characteristic Classes. Annals of Mathematics Studies, vol. 76. Princeton: Princeton University Press, 1975Google Scholar
  38. 38.
    Neisendorfer J. 3-primary exponents. Math Proc Cambridge Philos Soc, 1981, 90: 63–83MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Neisendorfer J. Properties of certain H-spaces. Q J Math, 1983, 34: 201–209MathSciNetzbMATHCrossRefGoogle Scholar
  40. 40.
    Neisendorfer J. Algebraic Methods in Unstable Homotopy Theory. Cambridge: Cambridge University Press, 2010zbMATHCrossRefGoogle Scholar
  41. 41.
    Neisendorfer J. Homotopy groups with coefficients. J Fixed Point Theory Appl, 2010, 8: 247–338MathSciNetzbMATHCrossRefGoogle Scholar
  42. 42.
    Selick P S. Odd primary torsion in πk(S 3). Topology, 1978, 17: 407–412MathSciNetzbMATHCrossRefGoogle Scholar
  43. 43.
    Serre J P. Groupes d’homotopie et classes de groups abéliens. Ann of Math (2), 1953, 58: 258–294MathSciNetzbMATHCrossRefGoogle Scholar
  44. 44.
    So T L. Homotopy types of gauge groups over non-simply-connected closed 4-manifolds. Glasg Math J, 2019, 61: 349–371MathSciNetCrossRefGoogle Scholar
  45. 45.
    Spivak M. Spaces satisfying Poincaré duality. Topology, 1967, 6: 77–101MathSciNetzbMATHCrossRefGoogle Scholar
  46. 46.
    Terzić S. The rational topology of gauge groups and of spaces of connections. Compos Math, 2005, 141: 262–270MathSciNetCrossRefGoogle Scholar
  47. 47.
    Theriault S D. Homotopy exponents of Harper’s spaces. J Math Kyoto Univ, 2004, 44: 33–42MathSciNetzbMATHCrossRefGoogle Scholar
  48. 48.
    Theriault S D. The odd primary H-structure of low rank Lie groups and its application to exponents. Trans Amer Math Soc, 2007, 359: 4511–4535MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Theriault S D. Odd primary homotopy decompositions of gauge groups. Algebr Geom Topol, 2010, 10: 535–564MathSciNetzbMATHCrossRefGoogle Scholar
  50. 50.
    Theriault S D. The homotopy types of Sp(2)-gauge groups. Kyoto J Math, 2010, 50: 591–605MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Theriault S D. The homotopy types of SU(5)-gauge groups. Osaka J Math, 2015, 52: 15–31MathSciNetGoogle Scholar
  52. 52.
    Theriault S D. Odd primary homotopy types of SU(n)-gauge groups. Algebr Geom Topol, 2017, 17: 1131–1150MathSciNetCrossRefGoogle Scholar
  53. 53.
    Toda H. Composition Methods in Homotopy Groups of Spheres. Annals of Mathematics Studies, vol. 49. Princeton: Princeton University Press, 1962Google Scholar
  54. 54.
    Whitehead G. Elements of Homotopy Theory. Graduate Texts in Mathematics, vol. 62. Berlin: Springer-Verlag, 1978Google Scholar
  55. 55.
    Wu J. Homotopy theory and the suspensions of the projective plane. Mem Amer Math Soc, 2003, 162: 1–130MathSciNetGoogle Scholar
  56. 56.
    Wu W-T. On Pontrjagin classes, II. Scientia Sinica, 1955, 4: 455–490zbMATHGoogle Scholar

Copyright information

© Science China Press and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute of Mathematics, Academy of Mathematics and Systems ScienceChinese Academy of SciencesBeijingChina

Personalised recommendations